Alert archive / Virginia / Snow Advisories in 2008

Snow Advisory 2, NWS Blacksburg, VA

February 13, 20084 counties in Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this snow advisory at Feb 13, 2008, 10:49 PM EST for 4 counties in Virginia; Caswell County, North Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2008, 10:49 PM EST (03:49 UTC)
Expired
Feb 14, 2008, 2:00 AM EST
In force
3 hr
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KRNK 140349
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 PM EST WED FEB 13 2008

.AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTHERN NORTH CAROLINA
COMBINING WITH COLD AIR WILL BRING A PERIOD OF ACCUMULATING SNOWS
TO SOUTHSIDE VIRGINIA AND NORTHWEST NORTH CAROLINA FOR A FEW MORE
HOURS TONIGHT.

NCZ006-VAZ044-058-059-140700-
/O.NEW.KRNK.SN.Y.0002.080214T0349Z-080214T0700Z/
CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANVILLE...SOUTH BOSTON...KEYSVILLE
1049 PM EST WED FEB 13 2008

...SNOW ADVISORY IN EFFECT UNTIL 2 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM EST THURSDAY. 

EXPECT A TOTAL OF 1 TO 3 INCHES OF SNOW TO FALL THROUGH 2
AM...BEFORE ENDING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT
PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.



$$
1 follow-up statement
000 
WWUS41 KRNK 140655
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 AM EST THU FEB 14 2008


NCZ006-VAZ044-058-059-140800-
/O.EXP.KRNK.SN.Y.0002.000000T0000Z-080214T0700Z/
CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANVILLE...SOUTH BOSTON...KEYSVILLE
155 AM EST THU FEB 14 2008

...SNOW ADVISORY WILL EXPIRE AT 2 AM EST EARLY THIS MORNING...

THE SNOW ADVISORY WILL EXPIRE AT 2 AM EST EARLY THIS MORNING. 

SNOW HAS ENDED ACROSS THE AREA...THEREFORE THE SNOW ADVISORY IS
BEING ALLOWED TO EXPIRE. ACCUMULATIONS ACROSS THE AREA RANGED FROM
1 TO AS MUCH AS 4 INCHES. ROADS WILL BE SLICK IN SPOTS OVER THE
NEXT FEW HOURS AS TEMPERATURES STAY BELOW FREEZING. USE CAUTION IF
TRAVELING THIS MORNING.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this snow advisory went out at Feb 13, 9:28 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 13, 9:28 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EST WED FEB 13 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC WILL RIDGE SOUTH INTO OUR AREA
THROUGH TONIGHT. MEANWHILE...LOW PRESSURE WILL MOVE FROM THE
MISSISSIPPI VALLEY TO THE OHIO VALLEY. THE COLD FRONT ASSOCIATED
WITH THIS STORM SYSTEM WILL SLIDE ACROSS OUR AREA WEDNESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AREA OF SNOW HAS BECOME MORE ORGANIZED OVER NORTHWEST NORTH
CAROLINA JUST EAST OF THE VORT CENTER AS IT TRACKS ENE ALONG THE
VA/NC LINE. MOST SNOW SHOULD BE CONFINED TO AREAS ALONG AND NEAR
THE STATE LINE THROUGH 11PM OR MIDNIGHT...AFTERWHICH IT WILL TAPER
OFF. USING SPECIAL WX STATEMENTS TO COVER THIS SMALL AREA OF
BRIEF MODERATE TO HEAVY WET SNOW. UP TO 2 INCHES POSSIBLE IN SOME
SPOTS. NORTH OF ROANOKE RIVER SNOWFALL IS LESS ORGANIZED AND
PATCHY...SO LESS THAN AN INCH NORTH OF THE RIVER.

PRESSURE RISES AND TIGHTENING PRESSURE GRADIENT WILL ALSO BRING AN
INCREASE IN WINDS TO HIGHER ELEVATIONS THIS EVENING. INVERSION TO
LOWER AROUND MIDNIGHT TO SEE BREEZY CONDITIONS ACROSS THE REGION.
THESE WINDS WILL BE BRIEF AND BEGIN TO RELAX BY SUNRISE AS HIGH
PRESSURE MOVES INTO THE AREA. WIND GUSTS AS HIGH AS 35 KT ARE
POSSIBLE ALONG THE HIGHER RIDGES WITH 25 KTS POSSIBLE ALONG AND
WEST OF THE BLUE RIDGE FOR ELEVATIONS BELOW 3000 FT. UPPER LEVEL
TROUGH TO BE EAST OF THE AREA THURSDAY WITH HEIGHTS INCREASING.
ABUNDANT SUNSHINE IS EXPECTED BY THE AFTERNOON.

TEMPERATURES AT OR NEAR MAV FOR TONIGHT WITH UPPER TEENS TO LOWER
20S ACROSS THE MOUNTAINS AND 20-25F OUT EAST. WITH THE HIGH SLIDING
THROUGH THE AREA TOMORROW...WENT NEAR MAV IN THE WEST BUT A FEW
DEGREES COOLER IN THE EAST. TEMPERATURES SHOULD BE GENERALLY IN THE
40S WITH LOWER 50S POSSIBLE TOWARDS SOUTHSIDE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL MOVE EAST ACROSS THE AREA THURSDAY NIGHT INTO
FRIDAY. A COLD FRONT WILL DROP SOUTHEAST ACROSS THE REGION FRIDAY.
INCREASED CLOUD COVER THURSDAY NIGHT INTO FRIDAY. TIME-HEIGHT SECTIONS
SHOWED HIGH CLOUDS INCREASE QUICKLY. PLAYED LOW TEMPERATURES CLOSE
TO MAV FOR THURSDAY NIGHT. NUDGE HIGH TEMPERATURES UP A FEW DEGREES
IN SOUTHSIDE FRIDAY. HIGHS WILL VARY FROM MID 40S IN THE NORTHWEST
TO THE LOWER 60S IN THE SOUTHEAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A COLD FRONT COMES THROUGH THE FORECAST AREA FROM NORTHWEST LATE
FRIDAY AFTERNOON TO THE SOUTHEAST FRIDAY NIGHT. MODELS BRING THE
MOISTURE BACK ALONG WITH THE FRONT BUT NOT MUCH JET SUPPORT...WARM
AIR ADVECTION OR ISENTROPIC LIFT. THERE IS STILL ENOUGH Q-VECTOR
FORCING TO HAVE CHC POPS IN THE WEST STARTING AFTER 21Z AND PUSH IT
EASTWARD PERHAPS INTO THE FOOTHILLS FRIDAY NIGHT. HOWEVER...IT WILL
BE HARD TO OVERCOME DEEP WESTERLY WINDS TO THE EAST. KEPT HIGHEST
POPS IN THE NORTHWEST TAPER VALUES OFF TO THE SOUTHEAST.

SATURDAY NIGHT THROUGH MONDAY...TIMING AND INTENSITY OF UPPER LOW
COMING OUT OF THE SOUTHWEST IS STILL EVOLVING IN THE MEDIUM RANGE
MODELS. KEPT POPS LIGHT ON SATURDAY. FOLLOWED A BLEND OF HPCGUIDE
AND GMOS FOR SUNDAY INTO TUESDAY. PLAYED HIGHEST POPS ON SUNDAY
AND SUNDAY NIGHT...HOWEVER TREND OF MEDIUM RANGE IS SLOWER WITH
TIMING. TEXAS LOW CENTER LIFTS NORTHEAST AND COLD FRONT SWINGS
THROUGH AROUND SUNDAY NIGHT. A COUPLE WEAK FRONTS SLIDES THROUGH
EARLY NEXT WEEK AND THEN TOWARDS END OF NEXT WEEK. USED BLEND
OF GMOS...HPCGUIDE AND ENSEMBLE GUIDANCE FOR TEMPERATURES.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
UPPER LEVEL WAVE CURRENTLY LIFTING NORTHEAST THROUGH WESTERN NORTH
CAROLINA IS HELPING TO DESTABLIZE THE ATMOSPHERE ALONG THE
DEPARTING SURFACE FRONT AND CONCURRENT TO A STRONG 850 MB FRONT.
REDEVELOPMENT OF PRECIPITATION IS TAKING PLACE ALONG AND EAST OF
THE BLUE RIDGE WITH A TRANSITION OF RAIN TO SNOW AS BOTH SURFACE
AND BOUNDARY LAYER TEMPERATURES FALL BELOW FREEZING. ANTICIPATING
GOOD COVERAGE OF MVFR CIGS/VSBYS WITH RAIN/SNOW TO SNOW IN THIS
AREA THROUGH AT LEAST 04 TO 05Z. IN THE MOUNTAINS...ISOLATED
UPSLOPE SNOW SHOWERS WITH MVFR/IFR CONDITIONS WILL IMPROVE TO VFR
BY 07Z TO 08Z. BY SUNRISE THURSDAY ALL AREAS SHOULD SEE SCATTERED
CLOUD COVER AS DRY HIGH PRESSURE BUILDS INTO THE AREA WITH
BACKING...WEAKENING WINDS.

OBSERVATIONS AT KDAN REMAIN MISSING SO HAVE CONTINUED WITH THE -NO
AMD SKED- REMARK. WINDS AT KBLF ARE MISSING...BUT THEY SHOULD BE
IN GOOD AGREEMENT WITH WIND CONDTIONS AT KBKW AND KMKJ...AND I
WILL USE THOSE SITES AS A REASONABLE GUIDE FOR KBLF...AND
AMENDMENTS WILL BE AVAILABLE FOR ALL TAF PARAMETERS.

THE NEXT CHANCE OF ANY ADDED RAIN CHANCES HOLDING OFF UNTIL FRIDAY
NIGHT. ANOTHER LARGER AND MORE ORGANIZED SYSTEM WILL BRING A
CHANCE OF WIDESPREAD PRECIPITATION EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...JS/RCS
SHORT TERM...KK/RCS
LONG TERM...AMS/KK
AVIATION...DS/RCS
Hazardous weather outlook, Feb 13, 6:13 AM EST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 AM EST WED FEB 13 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
613 AM EST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM CROSSING FROM THE LOWER MISSISSIPPI VALLEY ON
SUNDAY INTO NEW ENGLAND ON MONDAY MAY BRING STRONG WINDS TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 13, 9:00 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EST WED FEB 13 2008

NCZ004>006-VAZ043-044-058-059-140400-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...MARTINSVILLE...
DANVILLE...SOUTH BOSTON...KEYSVILLE
900 PM EST WED FEB 13 2008

...BRIEF PERIOD OF MODERATE TO HEAVY SNOW LIKELY...

A WEAK AREA OF LOW PRESSURE SLIDING UP THROUGH THE CAROLINAS WAS
PRODUCING AN AREA OF SNOW OVER NORTH-CENTRAL NORTH CAROLINA INTO
SOUTHSIDE VIRGINIA THIS EVENING. ONE INCH OF SNOWFALL WAS REPORTED
IN DANBURY IN STOKES COUNTY NORTH CAROLINA AT 830 PM.

THIS AREA OF SNOW WAS MOVING SLOWLY NORTHEAST. ONE TO TWO INCHES OF
SNOW IS POSSIBLE IN SPOTS ALONG AND NEAR THE NORTH
CAROLINA...VIRGINIA BORDER FROM DANBURY AND STUART TO SOUTH BOSTON
AND CHARLOTTE COURT HOUSE. SNOWFALL WILL TAPER OFF FROM WEST TO
EAST DURING REMAINDER OF THE EVENING.

ROADWAYS WILL BECOME TREACHEROUS THIS EVENING ACROSS THIS AREA.
TRAVEL IS NOT RECOMMENDED.
Special weather statement, Feb 13, 10:35 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EST WED FEB 13 2008

NCZ004>006-VAZ043-044-058-059-140515-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...MARTINSVILLE...
DANVILLE...SOUTH BOSTON...KEYSVILLE
1035 PM EST WED FEB 13 2008

...AREA OF MODERATE TO HEAVY SNOW MOVING THROUGH THE REGION...

A WEAK AREA OF LOW PRESSURE SLIDING UP THROUGH THE CAROLINAS WAS
PRODUCING AN AREA OF SNOW OVER NORTH-CENTRAL NORTH CAROLINA INTO
SOUTHSIDE VIRGINIA THIS EVENING. SEVERAL LOCATIONS ACROSS THE
NORTHWEST PIEDMONT OF NORTH CAROLINA AS WELL AS SOUTHSIDE VIRGINIA
HAVE PICKED UP ONE TO ONE AND A HALF INCHES OF SNOW THIS EVENING.
SOME LOCATIONS FROM REIDSVILLE TO DANVILLE TO SOUTH BOSTON ARE
LIKELY TO PICK UP A COUPLE OF INCHES BEFORE SNOW TAPERS OFF LATER
THIS EVENING.

ROADWAYS ARE BECOMING TREACHEROUS THIS EVENING ACROSS THIS AREA.
TRAVEL IS NOT RECOMMENDED.

Nearby

Snow Advisories in Virginia, 2008Snow Advisories in North Carolina, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.